1887

n South African Journal of Psychiatry - ECG changes in patients on chronic psychotropic medication

USD

 

Abstract

<I>Objectives</I>. To determine the ECG changes in a group of outpatients on chronic psychotropic medication, and the association, if any, with factors such as gender, age, comorbid illness and the use of concomitant medication. <BR><I>Methods</I>. Study subjects included patients 18 years and older attending the outpatient departments of Chris Hani Baragwanath and Johannesburg hospitals. The subjects' demographic and clinical characteristics were obtained and a resting ECG was recorded. <BR><I>Results</I>. Eighty patients were included in the study. The mean age of the subjects was 45.4 (standard deviation (SD) =18.2) years, with a minimum age of 18 and a maximum of 86 years. Fifty-four subjects (67.5%) had evidence of some ECG abnormalities. There was no significant difference between the occurrence of ECG abnormalities and the different age groups (&lt;I&gt;p&lt;/I&gt; > 0.05), gender (&lt;I&gt;p&lt;/I&gt; > 0.05), and different race groups (&lt;I&gt;p&lt;/I&gt; > 0.05). Sixty-one subjects (76.3%) had no co-morbid medical illness and were on psychotropic medication only; of these patients 43 (70.5%) had abnormal ECG tracings (&lt;I&gt;p&lt;/I&gt; >0.05). The ECG abnormalities recorded included abnormal rate (28.8%), abnormal ST segment (20.5%), abnormal QRS complex (17.8%), abnormal T wave (15.4%), prolonged or borderline corrected QT interval (8.2%), irregular rhythm (5.5%) and prolonged PR interval (2.7%). There was a significant positive correlation between the corrected QT interval and age (&lt;I&gt;r&lt;/I&gt; = 0.43, &lt;I&gt;p&lt;/I&gt; < 0.05) and between corrected QT interval and female gender (&lt;I&gt;r&lt;/I&gt; = 0.31, &lt;I&gt;p&lt;/I&gt; < 0.05). There was no correlation between corrected QT interval and treatment of a co-morbid illness (&lt;I&gt;r&lt;/I&gt; = 0.13, &lt;I&gt;p&lt;/I&gt; > 0.05). <BR><I>Conclusion</I>. The use of psychotropic drugs is associated with ECG changes in ordinary doses. However, this study serves to strengthen previous evidence that, although common, most of these changes are of a benign nature.

Loading

Article metrics loading...

/content/m_sajp/12/3/EJC66060
2006-09-01
2016-12-04
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error